Illinois, 2017

Damaging Winds in Illinois, March 30, 2017

March 30, 2017 · NWS ILX · 9 events in 4 counties and zones

A slow-moving storm system brought strong to severe thunderstorms to portions of east-central and southeast Illinois during the afternoon of March 30th. Several of the storms produced strong winds in excess of 60 mph, resulting in scattered wind damage to areas along and east of a Champaign to Shelbyville line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$231,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving storm system brought strong to severe thunderstorms to portions of east-central and southeast Illinois during the afternoon of March 30th. Several of the storms produced strong winds in excess of 60 mph, resulting in scattered wind damage to areas along and east of a Champaign to Shelbyville line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 30, 1:55 PM CST, 5 minutes earlier.

Area forecast discussion, Mar 30, 1:55 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
255 PM CDT Thu Mar 30 2017

.SHORT TERM...(This evening through Friday)
ISSUED AT 250 PM CDT Thu Mar 30 2017

Strong to severe convection currently ongoing along a Rushville...to
Springfield...to just west of Effingham line will continue to track
northeastward across the area late this afternoon into the early
evening.  Based on radar timing tools and the latest HRRR output, it
appears the storms will exit the KILX CWA into west-central Indiana
by 01z/8pm.  Have therefore held on to categorical PoPs for thunder
across the far E/NE around Champaign and Paris into the early
evening.  Once these storms exit, additional showers will develop
within the deformation zone of a departing low.  Models have been
consistently showing this precipitation breaking out across the
Illinois River Valley this evening...then slowly shifting eastward
overnight.  With the primary instability axis shifting well to the
east into the Ohio River Valley, do not think any widespread thunder
will occur with the precip on the back side of the low.  Have
therefore gone with likely PoPs for showers across the west this
evening...then everywhere except locations near the Indiana border
overnight.  Temperatures will cool on the back side of the
low...with overnight lows ranging from the upper 30s far north
around Galesburg...to the upper 40s south of I-70.  Deformation zone
showers will persist across the area into Friday morning before
gradually dissipating and coming to an end by midday.  Despite the
end of the precip, skies will remain overcast through the entire
day.  Clouds and brisk northwesterly winds will keep high
temperatures below normal for this time of year in the upper 40s and
lower 50s.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 250 PM CDT Thu Mar 30 2017

An active weather pattern to hold over the Midwest for the next
week as a series of upper level waves track into the Rockies and out
into the Plains, eventually affecting our area with showers about
every 2 to 3 days. The next system to affect us will be coming along
on Sunday and Monday, followed by a rather vigorous upper wave by
late Tuesday or Wednesday of next week bringing another chance
for showers. Models seem to have latched on to Wednesday's system as
the one that may bring down some rather chilly air for the middle
and latter portion of next week as a large trof deepens in over the
Great Lakes. Until that happens, other than a brief cool down in the
wake of these upper waves, our temperatures are expected to average
above normal as we head into the middle portion of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1259 PM CDT Thu Mar 30 2017

Main aviation forecast concern will be timing line of convection
through central Illinois this afternoon. Latest radar shows storms
just east of the Mississippi River from near Quincy to east of St.
Louis. Based on radar trends and latest HRRR forecast, have
included a TEMPO group for thunder at all terminals except KPIA
this afternoon. The storms will reach KSPI between 19z and
21z...then further northeast to KCMI between 21z and 23z. Once the
storms pass, the threat for additional convection will end by
early evening. As winds veer to the W/NW behind the departing
system, IFR clouds poised to the northwest across Iowa/northwest
Illinois will spill into the area tonight through Friday morning.
Based on Rapid Refresh forecast soundings have spread IFR clouds
into KSPI by 02z...then further east to KCMI by 07z. It appears
KPIA will remain IFR through the entire 18z TAF period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Smith
AVIATION...Barnes
Hazardous weather outlook, Mar 30, 10:55 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1155 AM CDT Thu Mar 30 2017

ILZ027>030-311100-
Knox-Marshall-Peoria-Stark-
1155 AM CDT Thu Mar 30 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered showers and thunderstorms will move across the area
today as a slow moving weather system travels east northeast
across central Illinois. At this time severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Another weather system will move into the area later this weekend
and bring thunderstorms back into central Illinois Sunday night.
At this time, none of these storms are expected to become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required through tonight.

ILZ031-036>038-040>053-311100-
Cass-Champaign-Christian-De Witt-Fulton-Logan-Macon-Mason-McLean-
Menard-Morgan-Piatt-Sangamon-Schuyler-Scott-Tazewell-Vermilion-
Woodford-
1155 AM CDT Thu Mar 30 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A slow moving weather system will continue to bring thunderstorms
to central Illinois today through early this evening. Strong to
severe storms are expected this afternoon through early this
evening, with large hail and damaging winds being the primary
severe weather threat.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Another weather system will move into the area later this weekend
and bring thunderstorms back into central Illinois Sunday night.
At this time, none of these storms are expected to become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required between noon and 6 pm.

ILZ054>057-061>063-066>068-071>073-311100-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Moultrie-Richland-Shelby-
1155 AM CDT Thu Mar 30 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A slow moving weather system will continue to bring thunderstorms
to east and southeast Illinois today through early this evening.
There is an enhanced risk that some of these storms will become
severe this afternoon through early this evening, with large hail
and damaging winds being the primary severe weather threat. An
isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Another weather system will move into the area later this weekend
and bring thunderstorms back into central Illinois Sunday night.
At this time, none of these storms are expected to become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required between noon and 6 pm.

Barnes

In the hours before

Local storm report, Mar 30, 11:55 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1255 PM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       2 NNW NORMAL            40.54N 89.01W
03/30/2017  M1.34 INCH       MCLEAN             IL   STORM CHASER

&&

JRP
Special weather statement, Mar 30, 12:06 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Lincoln IL
106 PM CDT THU MAR 30 2017

ILZ049>051-301845-
Sangamon-Scott-Morgan-
106 PM CDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...SOUTHWESTERN SANGAMON AND
MORGAN COUNTIES UNTIL 145 PM CDT...

At 105 PM CDT, Doppler radar was tracking a strong thunderstorm over
Manchester, or near White Hall, moving north at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Jacksonville, Winchester, Alexander, New Berlin, Waverly, Loami,
Bluffs, Franklin, Murrayville, Woodson, Chapin, Manchester, Alsey,
Exeter, South Jacksonville, Berlin, Glasgow, Lynnville, Riggston and
Nortonville.

This includes Interstate 72 between mile markers 46 and 86.

A severe thunderstorm watch remains in effect until 800 PM CDT for
central and west central Illinois.

LAT...LON 3976 9059 3979 8986 3953 8984 3952 8989
      3952 9054
TIME...MOT...LOC 1805Z 194DEG 33KT 3952 9036

Barker
Special weather statement, Mar 30, 12:39 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Lincoln IL
139 PM CDT THU MAR 30 2017

ILZ041-042-047-048-050-051-301930-
Logan-Sangamon-Mason-Morgan-Menard-Cass-
139 PM CDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR MENARD...SANGAMON...CASS AND
NORTHEASTERN MORGAN COUNTIES UNTIL 230 PM CDT...

At 139 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chapin to Auburn. Movement was north at 40
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Springfield, Jacksonville, Virginia, Chatham, Alexander, Auburn,
Sherman, Rochester, Riverton, Pawnee, Petersburg, Athens,
Williamsville, New Berlin, Ashland, Waverly, Divernon, Pleasant
Plains, Greenview and Loami.

This includes the following highways...
 Interstate 55 between mile markers 77 and 111.
 Interstate 72 between mile markers 62 and 114.

A severe thunderstorm watch remains in effect until 800 PM CDT for
central and west central Illinois.

LAT...LON 4008 9030 4005 9027 4005 9020 4011 9004
      4010 9000 4014 8997 4013 8975 4016 8967
      4014 8962 4009 8960 4009 8958 3998 8958
      3998 8949 3994 8948 3992 8936 3952 8963
      3952 8978 3971 9037 3975 9037 3976 9041
TIME...MOT...LOC 1839Z 201DEG 33KT 3977 9031 3958 8972

Barker
Special weather statement, Mar 30, 12:54 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
154 PM CDT THU MAR 30 2017

ILZ051>053-061-301945-
Sangamon-Macon-Christian-Shelby-
154 PM CDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN...EASTERN SANGAMON AND
WESTERN SHELBY COUNTIES UNTIL 245 PM CDT...

At 154 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pawnee to near Witt. Movement was northeast at
35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Taylorville, Shelbyville, Pana, Rochester, Pawnee, Moweaqua, Kincaid,
Divernon, Assumption, Edinburg, Morrisonville, Stonington,
Illiopolis, Findlay, Cowden, Tower Hill, Mechanicsburg, Mount Auburn,
Bulpitt and Jeisyville.

This includes the following highways...
 Interstate 55 between mile markers 79 and 83.
 Interstate 72 between mile markers 113 and 124.

A severe thunderstorm watch remains in effect until 800 PM CDT for
central Illinois.

LAT...LON 3922 8914 3935 8914 3935 8953 3952 8953
      3953 8963 3958 8969 3992 8937 3983 8921
      3981 8921 3982 8919 3978 8914 3966 8914
      3965 8895 3951 8873 3922 8879
TIME...MOT...LOC 1854Z 214DEG 30KT 3959 8957 3931 8938

Barker
Special weather statement, Mar 30, 1:42 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Lincoln IL
242 PM CDT THU MAR 30 2017

ILZ053-054-056-061-062-066-302030-
Coles-Macon-Effingham-Moultrie-Shelby-Cumberland-
242 PM CDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR MOULTRIE...SHELBY AND
NORTHWESTERN EFFINGHAM COUNTIES UNTIL 330 PM CDT...

At 241 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Assumption to near Wrights Corner.
Movement was northeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Effingham, Shelbyville, Sullivan, Arthur, Bethany, Lovington,
Windsor, Stewardson, Findlay, Cowden, Tower Hill, Dalton City,
Beecher City, Shumway, Allenville, Westervelt, Moccasin, Strasburg,
Clarksburg and Sigel.

This includes the following highways...
 Interstate 57 between mile markers 161 and 162, and between mile
markers 164 and 172.
 Interstate 70 between mile markers 95 and 96.

A severe thunderstorm watch remains in effect until 800 PM CDT for
south central, central and east central Illinois.

LAT...LON 3908 8880 3922 8880 3922 8893 3958 8902
      3966 8897 3966 8881 3974 8881 3974 8876
      3979 8875 3979 8849 3970 8847 3916 8847
TIME...MOT...LOC 1941Z 210DEG 38KT 3954 8899 3909 8888

Barker
Local storm report, Mar 30, 1:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
257 PM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HEAVY RAIN       NE BLOOMINGTON          40.48N 88.97W
03/30/2017  M1.62 INCH       MCLEAN             IL   NWS EMPLOYEE

            1.10 INCHES SINCE 9AM.

&&

SBAKER

The radar

The Lincoln radar (KILX), 100 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moultrie

When
March 30, 2:00 PM CST to 2:05 PM CST
Where
Moultrie County, 3.54 mi SSE of Bruce
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Mesonet
Coordinates
39.473, -88.574

An old grain bin was blown into power lines about 2 miles northeast of Windsor.

Thunderstorm Wind, Moultrie

When
March 30, 2:05 PM CST to 2:10 PM CST
Where
Moultrie County, 1 mi S of Allenville
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
39.535, -88.530

A machine shed and a few outbuildings were damaged.

Thunderstorm Wind, Douglas

When
March 30, 2:30 PM CST to 2:35 PM CST
Where
Douglas County, 0.53 mi W of Newman
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.800, -87.990

A few small tree branches were blown down.

Thunderstorm Wind, Vermilion

When
March 30, 2:30 PM CST to 2:35 PM CST
Where
Vermilion County, 1.38 mi N of Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.150, -87.620

Numerous small trees and tree limbs were blown down. Railroad crossing gates were blown off and broken as well.

Thunderstorm Wind, Champaign

When
March 30, 2:51 PM CST to 2:56 PM CST
Where
Champaign County, 0.96 mi ESE of Staley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.113, -88.304

A large tree was blown down on Springfield Avenue at I-57.

Thunderstorm Wind, Champaign

When
March 30, 2:51 PM CST to 2:56 PM CST
Where
Champaign County, 1.77 mi SE of Staley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.104, -88.294

A large tree was blown down at Maplewood Drive and Maplepark Drive.

Thunderstorm Wind, Vermilion

When
March 30, 2:58 PM CST to 3:03 PM CST
Where
Vermilion County, 5.26 mi WSW of Fairmount
Measured
52 kt (60 mph) estimated gust
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
40.019, -87.921

Several power poles were blown down near 1050N Road and 100E Road.

Thunderstorm Wind, Vermilion

When
March 30, 3:08 PM CST to 3:13 PM CST
Where
Vermilion County, 1.26 mi ENE of Ryan
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.060, -87.780

Several power poles and power lines were blown down between Fairmount and Catlin.

Thunderstorm Wind, Vermilion

When
March 30, 3:20 PM CST to 3:25 PM CST
Where
Vermilion County, 0.69 mi N of Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$14,000
Reported by
Emergency Manager
Coordinates
40.140, -87.620

Two power poles were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687052, 687051, 687044, 687050, 687045, 687046, 687049, 687047, 687048.